CDC Logo Tuberculosis Information CD-ROM   Image of people
jump over main navigation bar to content area
TB Guidelines
Surveillance Reports
Slide Sets
TB-Related MMWRs and Reports
Education/Training Materials
Ordering Information


U.S. Department of Health and Human Services


Education Materials > Publications > Self-Study Modules on TB > Module 4 > Case Studies

Self-Study Modules on Tuberculosis

This is an archived document. The links are no longer being updated.

Module 4: Treatment of Tuberculosis Infection and Disease

Answers To Case Studies

4.1. You are sent to visit the home of a TB patient who was admitted to the hospital last week and diagnosed with infectious TB disease. Living in the home are his wife and his 1-year-old daughter. Neither one has symptoms of TB disease. You give them both a tuberculin skin test and return 2 days later to read the results. You find that the wife has 14 mm of induration, but the daughter has no induration.

  • Should either one start preventive therapy?

    Yes, both should start preventive therapy.

  • Why or why not?

    The wife is a close contact of someone with infectious TB disease, and she has a positive skin test reaction (5 mm or larger for close contacts). Therefore, after receiving a medical evaluation (to rule out TB disease, determine whether she has ever been treated for TB infection or disease, and identify any medical problems that may complicate therapy), she should complete an entire course of preventive therapy, regardless of her age.

    The daughter is also a close contact. Currently, she has a negative skin test reaction. However, only 1 week has passed since she last spent time with her infectious father. It is possible that not enough time has passed for her to be able to react to the tuberculin skin test. In other words, her reaction may be a false-negative reaction. At this point, it is impossible to determine whether she has TB infection. In addition, because she is a young child, she may develop TB very quickly after infection.

    For these reasons, the daughter should start preventive therapy now and be retested 10 weeks after she last spent time with her father. If she has a negative reaction to the repeat skin test, she may stop taking preventive therapy. If she has a positive reaction, she should complete an entire course of preventive therapy (9 months for children).

4.2. A 65-year-old man is prescribed isoniazid preventive therapy because he is a close contact of a person with infectious TB and he has an induration of 20 mm to the tuberculin skin test. His baseline liver function tests are normal, but he drinks a six-pack of beer every day.

  • What kind of monitoring is necessary for this patient while he is taking isoniazid?

    Even though his liver function tests are normal, this man is at high risk of isoniazid-associated hepatitis because he is older than 35 and abuses alcohol. He should be educated about the symptoms of adverse reactions to isoniazid and be instructed to seek medical attention immediately if these symptoms occur. Furthermore, once a month, he should be seen by a clinician. The clinician should ask him about his symptoms, examine him for signs of adverse reactions, and perform liver function tests once a month.

4.3. An 18-month-old girl is admitted to the hospital because of meningitis. Doctors discover that her grandmother had pulmonary TB and was treated with a 6-month regimen. The medical evaluation of the child confirms the diagnosis of TB meningitis.

  • How long should the child be treated?

    Infants and children with miliary TB, bone and joint TB, or TB meningitis should be treated for at least 12 months.

4.4. You are assigned to deliver medications to TB patients as part of the directly observed therapy program where you work. When you visit Mr. Jackson's house, you ask him how he is feeling. He tells you that he was up all night vomiting.

  • What are the possible causes?

    His vomiting may be a symptom of hepatitis (caused by isoniazid, rifampin, and pyrazinamide) or of stomach upset due to pyrazinamide. This situation should be reported to the clinician, and Mr. Jackson should be given a medical evaluation right away.

4.5. Ms. Young, a patient who started treatment for TB disease last week, calls the TB clinic to complain that her urine has changed to a funny color.

  • Name two possible causes, and explain how each would affect the color of the urine.

    One possible cause is the discoloration of body fluids, a common side effect of rifampin. This would cause Ms. Young's urine to turn orange. The clinic nurse, physician, or public health worker should explain to Ms. Young that orange urine and other body fluids is a side effect of rifampin and that this is NOT a serious condition.

    Another possible cause is hepatitis, which can be caused by isoniazid, rifampin, or pyrazinamide. Hepatitis, a serious condition, would cause Ms. Young's urine to turn dark. If Ms. Young's urine is dark, the situation should be reported to the clinician and Ms. Young should receive a medical examination right away.

4.6. Mr. Vigo was diagnosed with smear-positive pulmonary TB in January. He was treated with isoniazid, rifampin, and pyrazinamide by his private physician. He visited his physician again in March. His drug susceptibility test results were not available at the time of this appointment. Nevertheless, the physician discontinued his prescription of pyrazinamide and gave him refills of isoniazid and rifampin. Mr. Vigo visited his physician again in April. He had a persistent cough, and his sputum smear was found to be positive.

  • What should be done next?

    Mr. Vigo's persistent cough and positive sputum smear indicate that he is not responding to therapy. The most likely explanations are

    • That he is not taking his medications as prescribed,
    • That he has drug-resistant TB and the regimen he has been prescribed is not adequate to treat his TB, or
    • A combination of the two factors listed above.

    The initial drug susceptibility test results should be located, and susceptibility tests should be repeated on a recent sputum specimen. In addition, his adherence should be evaluated, and he should be given directly observed therapy if possible.

4.7. Ms. DeVonne began treatment for pulmonary TB disease 2 months ago, at the beginning of September. You have been giving her directly observed therapy. During the first few weeks of therapy, you noticed that Ms. DeVonne's symptoms were improving a little. However, at a visit in October, you see that Ms. DeVonne is coughing up blood, and she tells you that she feels like she has a fever.

  • What should you do?

    Coughing up blood and feeling feverish are symptoms of TB disease. You should report Ms. DeVonne's symptoms to the clinician and arrange for her to receive a medical evaluation right away. Also, you should note Ms. DeVonne's symptoms on her form.

    The fact that Ms. DeVonne's TB symptoms got worse after improving initially indicates that she is not responding to therapy. Because she is receiving directly observed therapy, Ms. DeVonne is probably taking her medications as prescribed. Therefore, the most likely explanation is that she has drug-resistant TB and the prescribed regimen is not adequate to treat the TB.

    Ms. DeVonne's initial drug susceptibility test results should be located, and drug susceptibility tests should be repeated on a recent sputum specimen.


Released October 2008
Centers for Disease Control and Prevention
National Center for HIV/AIDS, Viral Hepatitis, STD, and TB Prevention
Division of Tuberculosis Elimination -

Please send comments/suggestions/requests to:, or to
CDC/Division of Tuberculosis Elimination
Communications, Education, and Behavioral Studies Branch
1600 Clifton Rd., NE - Mailstop E-10, Atlanta, GA 30333